"This is permanent damage. It is irreversible," says Brown.
Counterfeit Gentamicin has been blamed in at least 66 deaths and hundreds of severe reactions. And since the first CBS News report last year, other batches of fake drugs have turned up around the country. One of them is Serostim.
Serostim is used by thousands of AIDS patients to prevent so-called "wasting"--or deterioration--of their bodies.
The fakes have turned up in at least seven states--California, Ohio, Kentucky, Michigan, New Jersey, Florida, and Missouri--in recent months, causing the maker of the real Serostim, Serono, to issue an all-points bulletin.
"Our patients called us and told us that the products just didn't look right to them. There was a difference, and they weren't quite sure what it was," says Serono President Tom Lang.
The problem is, counterfeit drugs look just like the real medicine. But the counterfeits are cheap imitations, sometimes made with dangerous ingredients. Because they're sold and resold so many times before they ever hit the pharmacy it's often impossible to tell where the fake drugs originally came from.
Dr. Bruce Rashbaum prescribes Serostim for some of his patients and was alarmed when he heard that a fake was on the market.
"It's a very scary world out there and we just can't really trust everything that we see at face value," he says.
And it's not just counterfeit Serotstim. Two bogus hormone replacement drugs have also turned up--Neupogen and Nutropin AQ.
The companies that make the real thing have posted alerts on their Web sites.
Authorities say the motivation is pretty obvious: They're all expensive drugs. Serostim, for example, costs a whopping $7,000 a month. A cheap fake generates more profit.
"I think we will see more of this, sadly," says Rashbaum.
The FDA, once accused of being too complacent about counterfeit drugs, has devoted new attention to the problem, opening a criminal investigation in the most recent cases to try to find out who's to blame.
It can be extremely difficult to tell a counterfeit drug from the real one. Doctors advise if you've been taking the same medicine for quite some time and the packaging seems at all different, you should make inquiries. Also, if you've been taking the same medicine and you suddenly notice your body responding differently, or not at all, or get new symptoms, you should make inquiries.
©MMII CBS Worldwide Inc. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed